A recent study found more than 80% of parents made a mistake when measuring out dosages of liquid medication.
There are many reasons why it happens from parents being stressed and distracted to hard to read measuring lines on the tiny cups to forgetting dosage is based on child's weight.
Dr Kevin Dahlman, Medical Director for Children's Health for Aurora Healthcare says the best way to give a child liquid medicine is with a syringe.
"With the cup, most children don't drink every single drop. With the syringe, you are putting the proper amount into the child's mouth"
This is backed up in the study which also concluded that parents were less likely to make a mistake using the syringe.
Bottom line is dispatch the spoon and take advantage of dispensers that can come with medication.
You can also ask for a syringe at the pharmacy.
Another challenge for parents is when their child spits up their medicine.
"Don't automatically give a second dosage," warns Dr. Dahlman, "You run the risk of giving the child too much of the medication. Giving a second dose would depend on the type of medication and the reason the child is taking it."
To err on the side of caution, it's recommended parents check with the doctor or pharmacist.
When overdose happens there can be a variety of early warning signs.
Some other red flags would be vomiting, drooling or dry mouth, extreme fatigue, sweating, rapid heartbeat or slurred speech.
If you even suspect your child may have overdosed on over-the-counter, or prescription medication, you need to seek immediate medical attention.
Call 911 if they won't wake up or have trouble breathing.
Another way to avoid overdoes is to make sure all medications are inaccessible to children.
For very young children, use cabinet locks and keep the medications up high where they can't reach. Even for older children and teenagers, keep all of your prescription medications away from curious children.
"Put your medications away after every time you use them, don't leave them sitting on the bathroom counter."